Hail, Burt
- When
- June 6, 4:02 PM CST
- Where
- Burt County, Decatur
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.000, -96.250
A stationary surface front from central Nebraska to central Iowa served as the focus for storm development during the late afternoon and evening hours. A hot and humid air mass to the south of the boundary fueled widely scattered severe storms which produced hail to tennis-ball size, damaging winds, and localized flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A stationary surface front from central Nebraska to central Iowa served as the focus for storm development during the late afternoon and evening hours. A hot and humid air mass to the south of the boundary fueled widely scattered severe storms which produced hail to tennis-ball size, damaging winds, and localized flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 6, 2:13 PM CST, 1 hour 49 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 313 PM CDT Wed Jun 6 2018 .SHORT TERM...(Tonight through Saturday) Issued at 312 PM CDT Wed Jun 6 2018 An upper level ridge remained in place over the central CONUS today. Locally, isolated showers and storms continued to diminish as they drifted across northeast Nebraska and southwest Iowa late this morning. It was another hot day as temperatures climbed to around 10 degrees above normal, reaching the low to mid 90s across southeast Nebraska and southwest Iowa. A few areas of convection were beginning to bubble around 3pm this afternoon from northwest Iowa through south-central Nebraska. More showers and storms will continue to develop along an old outflow boundary from an MCS that moved through Minnesota early this morning. CAMs continue to depict storms popping up across central Iowa shortly before 00Z this evening, and gradually develop west along the boundary into eastern Nebraska. Storms will then surge southeast, reaching the northern Missouri border after midnight. The SPC has placed us in a Slight Risk for severe storms this evening. Abundant low level moisture will help produce around 4000 J/kg of CAPE across the region. While this large amount of instability will be enough to create intense updrafts, capable of producing some large hail and strong winds, shear will be a limiting factor these storms. With only 20 to 35 kts of 0-6km bulk shear, it seems as though storms may struggle to stay organized, especially in eastern Nebraska. Additional showers and storms will develop across west-central portions of Nebraska and Kansas overnight as an upper level disturbance tracks along the ridge. Supported by the low level jet, this convection will likely bring lingering precipitation to the forecast area through Thursday morning. There may be a brief lull in convective activity late morning/early Thursday afternoon before showers and storms are kicked off once again around 00Z Friday. For now we will remain in a Marginal Risk for severe storms. While the bulk shear may be slightly better, up to 40 kts, instability is less impressive. Relief from the heat will come Thursday with highs only in the low to mid 80s. .LONG TERM...(Saturday night through Wednesday) Issued at 312 PM CDT Wed Jun 6 2018 Showers and storms will move out of the region Friday morning, allowing afternoon temperatures to climb back towards 90. Yet another weak disturbance will track along the ridge Friday night, into Saturday morning, followed by another ripple in the upper level flow Saturday night. Temperatures over the weekend will remain in the upper 80s and lower 90s. The ridge across the nation's midsection will finally be broken down early next week, as a large low pressure system pushes into western Canada. While models diverge on solutions in regards to precipitation, they do agree that a cold front associated with this system will bring temperatures back down into the mid 80s through much of next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday morning) Issued at 125 PM CDT Wed Jun 6 2018 VFR conditions will prevail this afternoon outside isolated TSRA areas. Some solutions have TSRA near KOMA, while others are farther north. For now, included VCTS/TSRA mention at both KOFK/KOMA after 23Z and VCTS at KLNK later tonight. Some 10 to 20kts winds this afternoon form the south at KOMA and KLNK. Also mentioned gusty winds with the TSRA. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...KG LONG TERM...KG AVIATION...Zapotocny
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 349 PM CDT Wed Jun 6 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-071100- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 349 PM CDT Wed Jun 6 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Thursday Isolated to scattered severe storms will be possible tonight. The primary hazards will be damaging winds,large hail, lightning and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday night through Wednesday On and off thunderstorm chances will continue into early next week with isolated severe weather possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight.
Special Weather Statement National Weather Service Omaha/Valley Nebraska Issued by National Weather Service Hastings NE 401 PM CDT WED JUN 6 2018 IAZ043-055-NEZ034-062145- Monona IA-Harrison IA-Burt NE- 401 PM CDT WED JUN 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONONA... NORTHWESTERN HARRISON AND EASTERN BURT COUNTIES UNTIL 445 PM CDT... At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Tekamah, or 43 miles south of Sioux City, moving southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tekamah, Mondamin, Pisgah, Blencoe, Magnolia, Little Sioux, Pelican Point State Recreation Area, Willow Lake Recreation Area, Little Sioux Scout Ranch and Preparation Canyon State Park. A severe thunderstorm watch remains in effect until 1000 PM CDT for southwestern and west central Iowa...and east central Nebraska. LAT...LON 4184 9635 4200 9623 4182 9569 4159 9587 TIME...MOT...LOC 2100Z 299DEG 21KT 4189 9621 Heinlein
The Omaha radar (KOAX), 76 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
22 hail, 12 thunderstorm wind, 1 funnel cloud, 1 flash flood. Local standard time, as filed.
A distinct brief funnel cloud was sighted near Snyder.
An estimated 70 mph thunderstorm wind gust was reported in Howells.
Large tree limbs were broken about 4 miles southeast of Creston.
A storm chaser estimated a 60 mph thunderstorm wind gust 1/2 mile east of Schuyler.
Large tree limbs and power lines down throughout Bellwood.
Trees and power lines were down in Rising City.
Trees and power lines were down in Brainard.
Flash flooding occurred due to rainfall as high as 3 1/2 inches. Water and debris was over US 275 near West Point which prompted the brief closure of the highway.
Trees were blown down near N 36th St and Ponca Road in Omaha.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771172, 771195, 771200, 771202, 771203, 771204, 771205, 771212, 771216, 771214, 771217, 771219, 771221, 771228, 770344, 770268, 771231, 770269, 771233, 770258, 771235, 770270, 770271, 770272, 771236, 770273, 770274, 771239, 771240, 770259, 770260, 771243, 770262, 770348, 770264, 771206.